Hail, Stanly
- When
- April 15, 8:15 AM EST
- Where
- Stanly County, Albemarle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.370, -80.220
Three rounds of severe weather struck Central North Carolina from the morning hours through the afternoon and into the evening. Widespread reports of damaging winds and large hail occurred with a rapidly intensifying surface low and attendant cold frontal passage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Three rounds of severe weather struck Central North Carolina from the morning hours through the afternoon and into the evening. Widespread reports of damaging winds and large hail occurred with a rapidly intensifying surface low and attendant cold frontal passage. A powerful 70 knot low-level jet also aided in the initial round of severe storms. Thunderstorms re-developed in the late afternoon and evening hours as an amplifying upper level shortwave trough rotated across Central North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 15, 7:47 AM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 847 AM EDT SUN APR 15 2007 .SHORT TERM /REST OF TODAY/... ALL TEXT AND GRAPHICAL PRODUCTS UPDATED FOR TORNADO WATCH 147... WHICH COVERS AREAS ROUGHLY EAST OF HIGHWAY 1. SO FAR THE MOST POTENT STORMS HAVE HELD JUST SOUTH OF OUR CWA... BUT DISCRETE CELLS CONTINUE TO INTENSIFY AND EXHIBIT STRONG ROTATION OVER SOUTH CAROLINA. INSTABILITY REMAINS MEAGER WITH MUCAPE OVER OUR SOUTHEAST SECTIONS STRUGGLING TOWARD 400 J/KG... AND EVEN THE OBSERVED 12Z MHX SOUNDING HAS JUST 200 J/KG LIFTING THE SURFACE PARCEL... BUT THE WIND FIELD IS TREMENDOUS WITH 60-70 KTS OF 0-6 KM SHEAR AND 0-1 KM STORM RELATIVE HELICITY OF 300-600 M2/S2. THIS SOUTHEAST PORTION OF THE CWA... WHERE SURFACE DEWPOINTS ARE IN THE UPPER 60S TO NEAR 70... WILL SEE THE STRONGEST RISK FOR A TORNADO IN THE NEXT SEVERAL HOURS. SHORT TERM POPS... TEMPERATURES/DEWPOINTS... AND WINDS HAVE ALREADY BEEN UPDATED TO REFLECT CURRENT CONDITIONS AND TRENDS. -GIH && .PREV DISCUSSION... /ISSUED 303 AM EDT SUN APR 15 2007/ SHORT TERM /TODAY THROUGH TUESDAY NIGHT/... PRECIP EVENT WILL UNDERWAY ACROSS CENTRAL NC EARLY THIS MORNING AS SFC LOW BEGINS TO DEEPEN OVER THE SRN APPALACHIANS. MAIN WARM FRONT EXTENDS FROM NEAR WAKEFIELD VA TO NEAR GREENVILLE SC. REGIONAL RADAR MOSAIC SHOWS FURTHER ENHANCEMENT OF PRECIP SHIELD TO OUR SOUTH AND WEST AS THE AREA COMES UNDER GREATER DIFLUENCE IN ASSOCIATION WITH THE UPPER JET. COLUMBIA RADAR ALSO SHOWS A MESOLOW (WHICH HAS BEEN TRACKED ALL THE WAY FROM THE ALABAMA COAST) MOVING RAPIDLY NORTHEAST. THIS IS FURTHER ENHANCING THE PRECIP OVER THE REGION. NEEDLESS TO SAY...RAIN WILL CONTINUE ACROSS THE REGION THROUGH AT MID MORNING...BEFORE TAPERING OFF FROM WEST TO EAST AS SFC LOW DEEPENS AND MOVES OFF THE MID ATLANTIC COAST. WILL LET THE FLOOD WATCH RUN UNTIL ITS EXPIRATION AT 6 AM. RAINFALL TOTALS WILL LIKELY AVERAGE AROUND ONE INCH WITH LOCALLY HIGHER TOTALS OF 2 INCHES. REGARDING SVR WX THREAT...LIMITED INSTABILITY HAS HAMPERED THE THREAT ACROSS CENTRAL NC IN SPITE OF HIGH SHEAR AND STRONG LLJ. HIGHER DEWPOINTS IN THE LOW TO MID 60S WILL CONTINUE TO SURGE NORTH OVER THE NEXT SEVERAL HOURS AS THE SFC LOW STRENGTHENS AND MOVES INTO NC. HAVE NOTED SOME INTENSIFICATION OF STORMS OVER COASTAL SC. BEST SVR THREAT LOOKS TO REMAIN ALONG COASTAL SC AND EXTREME EASTERN NC WHERE BEST INSTABILITY WILL BE LOCATED. STORMS WILL LIKELY HAVE A HARD TIME MOVING INTO OUR CWA AS ONGOING RAIN IS FURTHER STABILIZING THE BOUNDARY LAYER. WILL CONTINUE TO MONITOR THE SITUATION HOWEVER CONSIDERING THE DYNAMIC NATURE OF THE SYSTEM. WE WILL LIKELY SEE A LULL IN PRECIP LATE THIS MORNING AS MAIN AREA OF CONVECTION MOVES OFFSHORE. FOCUS THEN TURNS TO THE MAIN LONGWAVE TROUGH. MODELS INDICATE A STRONG SHORTWAVE EMBEDDED IN THE TROUGH WILL MOVE THROUGH THE AREA THIS AFTERNOON. THE COLD CORE OF THE STORM AT UPPER LEVELS COMBINED WITH HEATING AT THE SFC WILL STEEPEN LAPSE RATES AND LEAD TO THE DEVELOPMENT OF SHOWERS AND SOME THUNDERSTORMS. SMALL HAIL WILL BE POSSIBLE IN ANY THUNDERSTORM AS FREEZING LEVELS AND WET BULB ZEROS DROP SIGNIFICANTLY THIS AFTERNOON. RAIN CHANCES WILL COME TO AN END BY LATE THIS EVENING AS THE TROUGH AXIS PROGRESSES EAST OF THE REGION. THE OTHER ISSUE FOR LATE THIS AFTERNOON WILL BE INCREASING WNW WINDS. WHILE THERE WILL BE SOMEWHAT OF A LULL IN WINDS THIS MORNING AND EARLY AFTERNOON AS SFC TROUGH REMAINS DRAPED ACROSS THE AREA...WINDS WILL PICK UP QUICKLY AFTER 21Z...ESPECIALLY IN THE SOUTH AND WEST AS PRESSURE GRADIENT TIGHTS AND COLD AIR ADVECTION KICKS IN. SUSTAINED WINDS OF 20 MPH WITH GUSTS TO 30-35 MPH ARE EXPECTED BY LATE THIS AFTERNOON AND EARLY THIS EVENING. WINDS WILL STAY BREEZY ALL NIGHT BUT GUSTS SHOULD NOT BE AS HIGH WITH DIMINISHED NIGHTTIME MIXING. HOWEVER...IF NOCTURNAL INVERSION DOES NOT SETUP...GUSTS COULD BE HIGHER. THE COLD AIR ADVECTION WILL ALSO LEAD TO CHILLY OVERNIGHT LOWS IN THE UPPER 30S TO LOWER 40S. A COOL DAY IN STORE FOR MONDAY WITH DEEPLY AMPLIFIED TROUGH OVERHEAD. WINDY CONDITIONS WILL DEVELOP BY EARLY AFTERNOON DUE TO THE CONTINUED STRONG PRESSURE GRADIENT AND DEEP MIXING. FORECAST SOUNDINGS SHOW MIXING OCCURRING TO NEAR 750 MB WHERE 50 KTS OF WIND WILL BE PRESENT. SUSTAINED WINDS OF 20-30 MPH WITH GUSTS OVER 40 MPH ARE ANTICIPATED. SOME GUSTS TO NEAR 50 MPH ARE NOT OUT OF THE QUESTION...ESPECIALLY OVER THE NW PIEDMONT. A WIND ADVISORY MAY BECOME NECESSARY. QUIET WEATHER WITH BELOW NORMAL TEMPS FOR MON NIGHT AND TUE. WINDS WILL BE BREEZY TUESDAY AFTERNOON BUT MUCH LESS THAN MONDAY. LONG TERM /WEDNESDAY THROUGH SATURDAY/... MEDIUM RANGE MODEL GUIDANCE FAIRLY CONSISTENT FROM 24 HOURS AGO. UPPER LEVEL WAVE IN THE SOUTHERN STREAM PASSES TO OUR SOUTH WED NIGHT AS IT BEGINS TO SHEAR APART IN MID/UPPER LEVEL CONFLUENT FLOW. UPPER LEVEL WAVE IN NORTHERN STREAM DIVES SEWD INTO CENTRAL NC ON THU. DECENT MID LEVEL LAPSE RATES COUPLED WITH SOME INSOLATION MAY BE ENOUGH TO TRIGGER ISOLATED/SCATTERED SHOWERS/LOW TOP T-STORMS THU AFTERNOON. QUESTION REMAINS HOW MUCH MOISTURE SYSTEM WILL HAVE TO WORK WITH IN DEEP W-NW FLOW. FOR NOW WILL MAINTAIN SLIGHT CHANCE POP BUT LATER FORECAST MAY NEED TO INCREASE POP IF GUIDANCE REMAINS CONSISTENT. TEMPS WILL CONTINUE TO AVERAGE BELOW NORMAL DUE TO PRESENCE OF UPPER LEVEL TROUGH. THIS FEATURE PROGGED TO LIFT N-NE FRI INTO SAT. THUS SHOULD SEE TEMPS BEGIN TO RECOVER TO NEAR NORMAL LEVELS BY SAT. AVIATION /06Z-06Z/... A DEEPENING SURFACE LOW WILL RESULT IN VEERING WINDS ACROSS CENTRAL NC TODAY. MOST LOCALES WILL SEE A STEADY SLY WIND THIS MORNING VEERING TO THE SW AROUND MID DAY AS THE LOW BEGINS TO LIFT TO THE N-NE. THIS LOW PROGGED TO STRENGTHEN THIS AFTERNOON PLUS A SURFACE FRONT WILL SWEEP ACROSS THE REGION. THUS...SURFACE WINDS WILL VEER LATE THIS AFTERNOON TO THE W-NW AND INCREASE TO BETWEEN 15 AND 20 KTS WITH GUSTS AROUND 30KTS PROBABLE. WINDS WILL LIKELY REMAIN 15KT OVERNIGHT BUT JUST ABOVE SURFACE...WIND SPEEDS AROUND 45KT EXPECTED. THIS MAY RESULT IN GUSTS BETWEEN 25-30KTS NEAR THE SURFACE IF LOW LEVEL INVERSION DOES NOT SET-UP. SINCE COUNTING ON A WEAK INVERSION...MENTIONED LLWS LAST FEW HOURS OF TAF PERIOD. CEILINGS VARY BETWEEN MVFR TO IFR EARLY THIS MORNING BUT SHOULD BECOME PREDOMINANTLY VFR BY EARLY AFTERNOON AS DRIER AIR WORKS INTO THE LOW LEVELS. EXPECT WIDESPREAD SHOWERS/ISOLATED THUNDER TO EXIT AREA BY 15-17Z. POTENTIAL FOR SCATTERED CONVECTION BETWEEN 19-01Z AS UPPER LEVEL SYSTEM SWINGS ACROSS REGION. DUE TO COLDER TEMPS ALOFT...THESE CONVECTIVE CELLS WILL HAVE POTENTIAL TO PRODUCE HAIL. CLOUDS SHOULD DISSIPATE THIS EVENING AS DRIER AIR WORKS ITS WAY THROUGH THE ENTIRE COLUMN. LOOKING AHEAD TO MONDAY...LARGE PRESSURE GRADIENT BETWEEN A DEEP LOW OVER SOUTHERN NEW ENGLAND AND A HIGH OVER THE LOWER MS VALLEY WILL CAUSE WINDY CONDITIONS OVER CENTRAL NC. EXPECT SUSTAINED SURFACE WINDS 20-30KTS WITH GUSTS 40-45KTS POSSIBLE. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 615 AM EDT SUN APR 15 2007 NCZ007>010-021>026-038>041-073>076-083-084-161000- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- 615 AM EDT SUN APR 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH DAYBREAK ACROSS CENTRAL NORTH CAROLINA. THE GREATEST THREAT APPEARS TO BE EAST OF HIGHWAY 1 AND SOUTH OF HIGHWAY 64. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS WITH ANY THUNDERSTORM ACTIVITY THAT DEVELOPS. BREEZY TO WINDY CONDITIONS ARE EXPECTED TODAY. A DEEPENING SURFACE LOW WILL CREATE WINDS OF 15 TO 20 MPH WITH GUSTS TO NEAR 30 MPH THIS MORNING...ESPECIALLY OVER THE NORTHEAST AND SOUTHERN PIEDMONT. WINDS WILL INCREASE FURTHER BY LATE THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY OVER THE NORTHWEST PIEDMONT. SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS TO NEAR 35 ARE POSSIBLE. THE GUSTS SHOULD DIMINISH LATE TONIGHT BUT IT WILL REMAIN BREEZY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. IT WILL BECOME WINDY DURING THE DAY ON MONDAY. SUSTAINED WINDS WILL RANGE BETWEEN 20 AND 30 MPH...WITH WIND GUSTS OF 40 TO 45 MPH EXPECTED. WINDS OF THIS MAGNITUDE COULD DOWN LARGE TREE LIMBS AND A FEW SHALLOW ROOTED TREES. A WIND ADVISORY MAY BECOME NECESSARY FOR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS IMMEDIATELY TO THE NATIONAL WEATHER SERVICE IN RALEIGH. NCZ011-027-028-042-043-077-078-085-086-088-089-161000- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 615 AM EDT SUN APR 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH EARLY THIS MORNING ACROSS CENTRAL NORTH CAROLINA. DAMAGING WINDS ARE THE MAIN THREAT...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE GREATEST THREAT APPEARS TO BE EAST OF HIGHWAY 1 AND SOUTH OF HIGHWAY 64. DAMAGING WINDS ARE THE MAIN THREAT...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS MORNING... ESPECIALLY IN THE SOUTHERN COASTAL PLAIN WHERE THUNDERSTORM ACTIVITY IS MORE LIKELY. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS WITH ANY THUNDERSTORM ACTIVITY THAT DEVELOPS. IT WILL ALSO BE QUITE BREEZY TODAY AND TONIGHT. WINDS OF AROUND 20 MPH WITH GUSTS OF AROUND 30 MPH CAN BE EXPECTED. THE GUSTS SHOULD DIMINISH LATE TONIGHT BUT IT WILL REMAIN BREEZY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. IT WILL BECOME WINDY DURING THE DAY ON MONDAY. SUSTAINED WINDS WILL RANGE BETWEEN 20 AND 30 MPH...WITH WIND GUSTS OF 40 TO 45 MPH EXPECTED. WINDS OF THIS MAGNITUDE COULD DOWN LARGE TREE LIMBS AND A FEW SHALLOW ROOTED TREES. A WIND ADVISORY MAY BECOME NECESSARY FOR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS IMMEDIATELY TO THE NATIONAL WEATHER SERVICE IN RALEIGH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 904 AM EDT SUN APR 15 2007 NCZ073-151330- STANLY- 904 AM EDT SUN APR 15 2007 ...STRONG THUNDERSTORM WILL MOVE ACROSS STANLY COUNTY THROUGH 930 AM EDT... AT 904 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER OAKBORO...OR ABOUT 15 MILES SOUTHWEST OF ALBEMARLE...MOVING NORTHEAST AT 65 MPH. THE STRONG THUNDERSTORM WILL BE NEAR ALBEMARLE AROUND 910 AM EDT... BADIN AROUND 915 AM EDT. GUSTY WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. VINCENT
The Raleigh/Durham radar (KRAX), 160 km away, was scanning. The volume nearest the first event began at 13:13 UTC.
21 hail, 14 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Penny size hail reported on the south side of Welcome near HWY 52.
Reported on Lancashire Drive.
Reported south of Asheboro on High Pine Church and Hopewell Friends Rd.
Quarter size hail reported between Angier and Fuquay-Varina.
Reported in the city of Asheboro.
Reported at the intersection of NC HWY 98 and Allen Rd.
A tree about 10 inchws in diameter tree was reported blown down near the intersection of Jordan and Sauls Rd.
Trees down along HWY 211.
Roof of Coleridge Fire Department blown off.
Off duty NWS Employee reported 55 to 60 mph winds on Guy Rd.
Two trees blown down on JJ Ranch Rd.
Reported at Interstate 540 and Falls of the Neuse Rd.
Couple of trees down in the western part of the county. One tree down across Bonlee-Bennett Rd.
Several trees down on roads.
Tree or two down on King Mill Road.
Trees down on roads and power lines.
Trees down on Jessie Sharon Rd.
Tree or two blown down on Autry Mill Road.
Trees and power lines down on Cameron Hill Rd.
Reported on HWY 8 at High Rock Lake.
Reported on Hickory Tree Lane and Candlewood Drive.
Reported near the Mechanid Community.
Tree reported down in NW Greensboro.
Several trees down just west of Fearrington. One tree fell on car. No injuries reported.
Bridge flooded at High Rock Road and Irish Creek Lane in northeast Greensboro. Part of the 1700 Block of Rock Creek Dairy Road is also flooded and impassable in southeast Greensboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16480, 16481, 16482, 16483, 16485, 16487, 16489, 16490, 16492, 16494, 16495, 16496, 16497, 16498, 16500, 16499, 16501, 16502, 16503, 16504, 16505, 16506, 16507, 16508, 16509, 16510, 16513, 16514, 16525, 16515, 16516, 16518, 16520, 16521, 16522, 16523.